Missouri, 2002

Hail in Missouri, May 1, 2002

May 1, 2002 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 1, 9:15 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 1, 9:15 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 AM CDT WED MAY 1 2002

FRONTAL BOUNDARY EXTENDS ALONG SOUTHERN FRINGES OF FORECAST
AREA THIS MORNING...KEEPING BULK OF CWA IN DRIZZLE AND FOG.
DECIDED TO REMOVE THREAT OF THUNDER THIS MORNING FOR ALL OF
CWA...AND TO INTRODUCE DRIZZLE.  WEAK SHORTWAVE MOVING
ACROSS KS HELPING TO TOUCH OFF SCT SHRA ACROSS PORTIONS OF AREA.
SURFACE BOUNDARY SLOWLY TREKING EASTWARD...AND STILL EXPECT
IT TO LIFT NORTHWARD.  HOWEVER...FEEL BULK OF AREA WILL REMAIN
ON COOL SIDE OF BOUNDARY...SO WILL TRIM MAX TEMPERATURES A BIT.
SHORT WAVE MOVING OUT OF ROCKIES SHOULD ENHANCE LIFT ALONG
AND NORTH OF FRONTAL BOUNDARY...SO WILL MAIN THREAT OF SCT
SHRA/TSRA.

425 AM...

MAIN FORECAST CONCERNS ARE WITH THE PRECIPITATION EVENT TODAY AND
TONIGHT. MODELS ARE IN A LITTLE BETTER AGREEMENT TODAY WITH TRACK OF
SURFACE LOW AND ASSOCIATED FRONTS. EXPECT SURFACE LOW CURRENTLY IN
OKLAHOMA PANHANDLE...TO TRACK INTO SOUTHERN PART OF CWA BY EARLY
AFTERNOON...WHILE 850 LOW TRACKS THROUGH NORTHERN PART OF CWA. THE
850 FLOW SHOULD PULL MOISTURE NORTH...WITH THETA E ADVECTION TAKING
PLACE INTO CWA THIS MORNING. 305 ISENTROPIC SURFACE SHOWS WINDS
INCREASING BY 15Z IN THE 20 TO 25 KT RANGE IN SOUTHWEST HALF OF
CWA...SO WILL GO WITH THUNDERSTORMS THERE FOR FIRST PART OF
MORNING...AND CHANCE OF SHOWERS NORTHEAST HALF. THEN BY EARLY
AFTERNOON AS SURFACE FRONT LIFTS INTO SOUTHERN PART OF CWA AND
INSTABILITY INCREASES WITH SURFACE BASED LIS IN THE -6 RANGE AND
LITTLE CAP IN PLACE...AND CAPE INCREASING INTO THE 1000 TO 3000
RANGE...WILL HAVE THE POTENTIAL FOR SEVERE STORMS MAINLY IN THE
SOUTHERN THIRD OF CWA.  ONE FLY IN THE OINTMENT IS THE UPPER LEVEL
SUPPORT.  THERE IS THE LACK OF GOOD UPPER DIVERGENCE AND A STRONG
UPPER SHORT WAVE.  PLUS UPPER JET CORE NOT MOVING INTO IOWA UNTIL
THIS EVENING...KEEPING AREA IN LESS FAVORABLE RIGHT EXIT REGION OF
JET TODAY.  THUS THINK BETTER UPPER DYNAMICS WILL NOT GET ORGANIZED
UNTIL STORMS HAVE MOVED OFF INTO SOUTHEAST MISSOURI THIS EVENING.

ONCE SURFACE LOW MOVES BY EARLY THIS EVENING...WILL LINGER SHOWERS
FOR A WHILE WITH SOME MINOR WRAP AROUND OCCURRING...BUT WOULD EXPECT
THE MAIN SHOW TO BE OVER BY 00Z. AFTER THAT COOLER AIR MOVES IN ON
SOME GUSTY WINDS THIS EVENING...THEN HIGH PRESSURE MOVES IN FOR
THURSDAY. THIS AIRMASS WILL BE A MODIFIED CANADIAN ONE...SO SOME
COOL DOWN ON THURSDAY...BUT WILL REBOUND PRETTY QUICKLY BY END OF
WEEK AS SURFACE HIGH HEAD OFF INTO THE OHIO VALLEY.

TRENDED TOWARD THE WARMER ETA TEMPERATURES TODAY GIVEN FRONT IN THE
VICINITY AND THE FACT TEMPS HAVE NOT DROPPED MUCH OVERNIGHT. CLOUDS
WILL BE THE COMPLICATOR...WHICH MAY KEEP THINGS A LITTLE COOLER IF
FRONT STRUGGLES TO MAKE IT VERY FAR NORTH. COULD HAVE QUITE A
TEMPERATURE CONTRAST FROM NORTH TO SOUTH ACROSS CWA TODAY.

PC

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, May 1, 5:00 AM CST, 5 hours 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT WED MAY 1 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL.
AREAS THREATENED TODAY INCLUDE THOSE SOUTH OF A LINE FROM PAOLA
KANSAS...TO MOBERLY MISSOURI.

THUNDERSTORMS ARE FORECAST SUNDAY AND MONDAY. AT THIS TIME...SEVERE
THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

* SPOTTER ACTIVATION -
MAY BE NEEDED LATE THIS MORNING INTO THE AFTERNOON HOURS ACROSS
AREAS SOUTH OF A LINE FROM PAOLA KANSAS...TO PLEASANT
HILL...HIGGINSVILLE...MARSHALL AND MOBERLY MISSOURI...INCLUDING THE
TOWNS OF BUTLER...CLINTON...SEDALIA AND BOONVILLE.

DISCUSSION:  A WARM FRONT LOCATED IN SOUTHERN MISSOURI THIS MORNING
WILL LIFT TO THE NORTH TODAY...AS AN AREA OF LOW PRESSURE IN
OKLAHOMA MOVES EAST. THIS LOW PRESSURE AREA IS EXPECTED TO BE IN
CENTRAL MISSOURI BY LATE AFTERNOON. AS IT APPROACHES...MOISTURE WILL
BE DRAWN NORTHWARD OVER THE FRONT...WITH THUNDERSTORMS POSSIBLE IN
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI BY THE LATTER HALF OF
THE MORNING. THESE STORMS SHOULD THEN DEVELOP FURTHER EAST AS THE
SURFACE LOW MOVES CLOSER THIS AFTERNOON. THE THREAT OF SEVERE
WEATHER SHOULD BE OVER WITH BY THIS EVENING AS THE LOW PRESSURE
MOVES OFF INTO ILLINOIS.  THE LACK OF A STRONG UPPER LEVEL SYSTEM
WITH THIS ACTIVITY WOULD SUGGEST THE SEVERE WEATHER WOULD BE
MARGINAL...WITH HAIL AND WINDS THE MAIN THREAT.

FOR SUNDAY AND MONDAY...A SERIES OF WEAK UPPER LEVEL WAVES WILL
COMBINE WITH ANOTHER FRONT AT THE SURFACE TO BRING THE CHANCE OF
STRONG TO POSSIBLY SEVERE STORMS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

PC
Special weather statement, May 1, 7:05 AM CST, 3 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR AREA OF CONCERN TODAY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 AM CDT WED MAY 1 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL.
AREAS THREATENED TODAY INCLUDE THOSE SOUTH AND EAST OF A LINE FROM
BUTLER MISSOURI...TO FAYETTE MISSOURI.

THUNDERSTORMS ARE FORECAST SUNDAY AND MONDAY. AT THIS TIME...SEVERE
THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

* SPOTTER ACTIVATION -
MAY BE NEEDED LATE THIS MORNING INTO THE AFTERNOON HOURS ACROSS
AREAS SOUTH OF A LINE FROM BUTLER TO MARSHALL AND FAYETTE
MISSOURI...INCLUDING THE TOWNS OF...CLINTON...SEDALIA AND BOONVILLE.

DISCUSSION:  A WARM FRONT LOCATED IN SOUTHERN MISSOURI THIS MORNING
WILL LIFT TO THE NORTH TODAY...AS AN AREA OF LOW PRESSURE IN
OKLAHOMA MOVES EAST. THIS LOW PRESSURE AREA IS EXPECTED TO BE IN
CENTRAL MISSOURI BY LATE AFTERNOON. AS IT APPROACHES...MOISTURE WILL
BE DRAWN NORTHWARD OVER THE FRONT...WITH THUNDERSTORMS POSSIBLE IN
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI BY THE LATTER HALF OF
THE MORNING. THESE STORMS SHOULD THEN DEVELOP FURTHER EAST AS THE
SURFACE LOW MOVES CLOSER THIS AFTERNOON AND MAY GROW STRONG ENOUGH
TO PRODUCE SEVERE WEATHER. THE THREAT OF SEVERE WEATHER SHOULD BE
OVER WITH BY THIS EVENING AS THE LOW PRESSURE MOVES OFF INTO
ILLINOIS.  THE LACK OF A STRONG UPPER LEVEL SYSTEM WITH THIS
ACTIVITY WOULD SUGGEST THE SEVERE WEATHER WOULD BE MARGINAL...WITH
HAIL AND WINDS THE MAIN THREAT.

FOR SUNDAY AND MONDAY...A SERIES OF WEAK UPPER LEVEL WAVES WILL
COMBINE WITH ANOTHER FRONT AT THE SURFACE TO BRING THE CHANCE OF
STRONG TO POSSIBLY SEVERE STORMS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

PC

The radar

The St Louis radar (KLSX), 171 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
May 1, 10:55 AM CST
Where
Randolph County, Moberly
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -92.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294865.